Missouri, 2025

Flash Flooding and Flood in Missouri, April 27, 2025

April 27, 2025 · NWS SGF · 7 events in 2 counties and zones

Showers and thunderstorms produced between 1 and 3 inches of rainfall across portions of the Ozarks which caused localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Showers and thunderstorms produced between 1 and 3 inches of rainfall across portions of the Ozarks which caused localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 27, 4:49 AM CST, 4 hours 19 minutes earlier. Its key messages:

  • Showers and a few embedded thunderstorms continue through this morning, before dissipating and shifting east of the area this afternoon.
  • Slight Risk (2 out of 5) for strong to severe thunderstorms late Monday night through Tuesday. Primary hazards are damaging wind gusts and large hail. Additionally, localized heavy rainfall and flooding may occur.
  • Shower and thunderstorm chances continue on Wednesday and Thursday. The potential for heavy rainfall and flooding increase with repeated rounds.
Area forecast discussion, Apr 27, 4:49 AM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
549 AM CDT Sun Apr 27 2025

.KEY MESSAGES...

- Showers and a few embedded thunderstorms continue through this
  morning, before dissipating and shifting east of the area
  this afternoon.

- Slight Risk (2 out of 5) for strong to severe thunderstorms
  late Monday night through Tuesday. Primary hazards are
  damaging wind gusts and large hail. Additionally, localized
  heavy rainfall and flooding may occur.

- Shower and thunderstorm chances continue on Wednesday and
  Thursday. The potential for heavy rainfall and flooding
  increase with repeated rounds.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 300 AM CDT Sun Apr 27 2025

This Morning-Tonight: Radar depicts scattered showers and a few
thunderstorms lingering across the area this morning. This
activity is expected to persist through the entire morning,
before tapering off into the early afternoon. An additional few
tenths of rainfall may occur, especially within any stronger
cells producing heavy downpours. Activity diminishes to the
east with the shortwave energy. Meanwhile, a warm front lifts
northeast through the region this afternoon. Behind the warm
front, clouds will gradually break from west to east. The
advancement of clouds breaking/clearing to the east will play a
key role in the wide range of high temperatures this afternoon.
Currently, highs are expected to vary from middle to upper 60s
across central Missouri, to lower to middle 70s across southeast
Kansas and southwest Missouri. If clouds are slower to clear,
temperatures will remain cooler in these areas. An isolated
shower or thunderstorm remains possible through the later
afternoon and evening across the western half of the area,
though chances remain low (10-20%). Breezy conditions build into
the area overnight as warm air advection begins to build north
with overnight lows in the upper 50s to lower 60s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 300 AM CDT Sun Apr 27 2025

Monday: Warm air advection continues to stream low-level
moisture and warmer temperatures into the area on Monday. This
will be accompanied by gusty south winds, with gusts approaching
25 to 35 mph in the afternoon. Highs reach into the lower 80s,
to perhaps even middle 80s if strong enough mixing is realized.
Dewpoints push into the lower to middle 60s as the area becomes
enveloped in a broad warm sector of a rapidly developing low
across the Northern Plains. This surface low will be driven by
strong southwest flow in the mid-levels. A surface cold front
will be draped south through the Southern Plains and is progged
to shift east-southeast by late Monday night into Tuesday
morning. Ensemble guidance suggests the environment remains
favorable for some strong to severe thunderstorms across the
area, with ample shear and instability in the vicinity of rich
moisture. Initial thought is for thunderstorms to develop along
the cold front well north and west of the area Monday evening,
before shifting east with the front Monday night. While the
environment may support supercells well outside of our area, the
general consensus is for upscale growth into clusters or a line
of thunderstorms. There is remaining uncertainty on the extent
of coverage into late Monday night/early Tuesday morning across
the area as a stout cap may inhibit further progression/development.
However, if thunderstorms move off the front with a developing
cold pool, activity may make its way through the area overnight
Monday. This remaining uncertainty will be best captured with
CAMs and the mesoscale environment. Primary hazards would be
damaging wind gusts and large hail overnight Monday into Tuesday
morning.

Tuesday: By Tuesday morning into the afternoon, the front is
progged to slowly stall across the area. There remains subtle
differences on the exact timing, but overall the forecast
remains on track for additional showers and thunderstorms on
Tuesday across the area. This environment will be characterized
by increasing instability and modest shear profiles. Thus, the
potential for strong to severe thunderstorms persists through
Tuesday with a Slight Risk (2 of 5) across the southern half of
the area. Additionally, the slow progression of the front
through the area on Tuesday will reintroduce the potential for
localized heavy rainfall and flooding. The potential for
flooding will gradually increase through mid week as additional
rounds of showers and thunderstorms are expected.

Wednesday-Thursday: By mid-week, the trough across the desert
Southwest begins to shift eastward as a stationary front stalls
across the region. Temperatures are expected to remain around
normal in the lower to middle 70s. Meanwhile, with rich
moisture being transported by a low- level jet into the area,
additional rounds of showers and thunderstorms are expected on
Wednesday and Thursday. While strong to severe thunderstorms are
not expected with the mid- week activity, the potential for
heavy rainfall and flooding increase. This is characterized by
saturated soils and above normal precipitation over the last one
to two weeks. Thus, runoff will increase as area rivers and
streams become swollen. WPC captures the flooding potential with
a Slight Excessive Rainfall Outlooks (2 of 4) on Wednesday.
There remains some uncertainty on where the heaviest rainfall
axis lines up, as this will be driven by the positioning of the
stalled front. Rainfall amounts across the area through
Thursday are currently forecast to be highest along and north
of Interstate 44. NBM 72 hour (Monday-Thursday) probabilities
depict the following:

Prob of > 0.5 inch: 80-100%
Prob of > 1.0 inch: 70-90%
Prob of > 2.0 inch: 40-70%
Prob of > 3.0 inch: 10-40%

Additional details on timing, amounts, and locations will be
better resolved over the coming days.

Next Weekend: Ensembles suggest the trough shifts east of the
central CONUS into next weekend, potentially providing some
relief from an active stretch of weather.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 550 AM CDT Sun Apr 27 2025

Isolated showers and a few stray thunderstorms continue to
linger across the area through this morning. Coverage is
expected to remain limited, thus a PROB30 group is being used.
Any remaining activity should diminish by this afternoon. IFR
to MVFR ceilings around 900 to 1500 feet through this morning,
before gradually improving to VFR by early to mid afternoon. A
few breaks in the clouds through the afternoon before additional
cloud cover returns tonight. Southeast winds around 10 knots,
with occasional wind gusts up to 20 knots through the period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Perez
Hazardous weather outlook, Apr 27, 2:10 AM CST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
310 AM CDT Sun Apr 27 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
310 AM CDT Sun Apr 27 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.

DISCUSSION...

Scattered showers and a few thunderstorms linger through this
morning before dissipating by early afternoon. There is a low
chance for an isolated shower or thunderstorm this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty south winds on Monday afternoon at 25 to 35 mph. There is
the potential for strong to severe thunderstorms late Monday night
into Tuesday. Additional shower and thunderstorm chances linger
through Wednesday and Thursday/ Heavy rainfall and flooding may
occur with repeated rounds.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

The radar

The Springfield radar (KSGF), 121 km away, was scanning. The volume nearest the first event began at 15:10 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Ozark

When
April 27, 9:08 AM CST to 3:00 PM CST
Where
Ozark County, 1.49 mi NNW of Howards Ridge to 1.93 mi NW of Howards Ridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.550, -92.340

Route J at Lick Creek was flooded and impassable.

Flash Flood, Ozark

When
April 27, 11:39 AM CST to 3:00 PM CST
Where
Ozark County, 1.31 mi ENE of Lawndale to 1.67 mi ENE of Lawndale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.640, -92.230

Route H at the North Fork River was flooded and impassable.

Flash Flood, Howell

When
April 27, 12:00 PM CST to 3:00 PM CST
Where
Howell County, 1.31 mi ESE of Leota to 1.36 mi ESE of Leota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -92.010

Missouri Route 142 at Bennetts River was flooded and impassable.

Flash Flood, Ozark

When
April 27, 12:04 PM CST to 3:00 PM CST
Where
Ozark County, 0.56 mi E of Bakersfield to 0.41 mi ENE of Bakersfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -92.140

Missouri Route 142 at Bennetts Bayou was flooded and impassable.

Flash Flood, Ozark

When
April 27, 12:04 PM CST to 3:00 PM CST
Where
Ozark County, 0.56 mi E of Bakersfield to 0.41 mi ENE of Bakersfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -92.140

Missouri Route 142 at Bennetts Bayou was flooded and impassable.

Flash Flood, Ozark

When
April 27, 12:04 PM CST to 3:00 PM CST
Where
Ozark County, 0.56 mi E of Bakersfield to 0.41 mi ENE of Bakersfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -92.140

Missouri Route 142 at Bennetts Bayou was flooded and impassable.

Flood, Howell

When
April 27, 1:45 PM CST to 6:00 PM CST
Where
Howell County, 2.86 mi ENE of Lanton to 3.03 mi ENE of Lanton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.530, -91.750

A water rescue was performed at Howell County Road 9330 north of Highway 142 at Myatt Creek. All occupants self rescued with no injuries.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251609, 1251611, 1251618, 1251614, 1251615, 1251616, 1251623.